Alert archive / Ohio / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 157, NWS Cleveland, OH

July 17, 2013Ottawa County, Sandusky County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jul 17, 2013, 3:17 PM EDT for Ottawa County, Sandusky County, Ohio. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2013, 3:17 PM EDT (19:17 UTC)
Expired
Jul 17, 2013, 4:00 PM EDT
In force
43 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

Counties Ottawa County, OH, Sandusky County, OH

The radar

The Cleveland radar (KCLE), 93 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.3 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2013-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2101 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2013-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2101 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
913 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-55 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

945 
WUUS51 KCLE 171917
SVRCLE
OHC123-143-172000-
/O.NEW.KCLE.SV.W.0157.130717T1917Z-130717T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
317 PM EDT WED JUL 17 2013

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL OTTAWA COUNTY IN NORTHWEST OHIO
  EASTERN SANDUSKY COUNTY IN NORTHWEST OHIO

* UNTIL 400 PM EDT

* AT 314 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  OAK HARBOR...AND MOVING SOUTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PORT CLINTON...
  CLYDE...
  BELLEVUE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4163 8314 4162 8309 4154 8299 4152 8293
      4153 8290 4149 8282 4148 8284 4149 8285
      4148 8295 4146 8297 4143 8294 4145 8284
      4125 8285 4126 8295 4146 8329
TIME...MOT...LOC 1917Z 303DEG 9KT 4149 8312

$$

KING
2 follow-up statements
659 
WWUS51 KCLE 171939
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
339 PM EDT WED JUL 17 2013

OHC123-143-172000-
/O.CON.KCLE.SV.W.0157.000000T0000Z-130717T2000Z/
OTTAWA OH-SANDUSKY OH-
339 PM EDT WED JUL 17 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR EASTERN SANDUSKY AND CENTRAL OTTAWA COUNTIES...

AT 335 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR PORT CLINTON...MOVING EAST AT 15 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...PORT
CLINTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4162 8314 4162 8309 4154 8299 4152 8293
      4153 8290 4149 8282 4148 8295 4146 8297
      4143 8294 4144 8284 4125 8285 4126 8295
      4147 8323
TIME...MOT...LOC 1939Z 281DEG 12KT 4150 8297

$$

OUDEMAN
860 
WWUS51 KCLE 171949
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
349 PM EDT WED JUL 17 2013

OHC123-143-171959-
/O.CAN.KCLE.SV.W.0157.000000T0000Z-130717T2000Z/
OTTAWA OH-SANDUSKY OH-
349 PM EDT WED JUL 17 2013

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN SANDUSKY AND CENTRAL
OTTAWA COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARED TO BE SEVERE.

LAT...LON 4162 8314 4162 8309 4154 8299 4152 8293
      4153 8290 4149 8282 4148 8295 4146 8297
      4143 8294 4144 8284 4125 8285 4126 8295
      4147 8323
TIME...MOT...LOC 1949Z 281DEG 12KT 4149 8293

$$

OUDEMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 1:42 PM EDT, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 17, 1:42 PM EDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
142 PM EDT WED JUL 17 2013

.SYNOPSIS...
A LARGE AREA OF HIGH PRESSURE WILL BE THE DOMINATING WEATHER FEATURE
THROUGH FRIDAY. THE HIGH PRESSURE WAS CENTERED OVER OHIO AND WILL
GRADUALLY SLIDE SOUTHEAST INTO THE CAROLINAS BY FRIDAY. A COLD FRONT
WILL MOVE SOUTHEAST ACROSS THE AREA SATURDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
BOOSTED PARTS OF THE NW TO CHANCE POPS. SUBSTANTIAL CU FIELD IS
DEVELOPING INTO SCATTERED SHOWERS AND STORMS ACROSS SRN LWR MI AS
PRE THE HRRR MODEL FORECAST. BELIEVE THIS WILL EXTEND INTO PARTS
OF NWRN OHIO AS WELL. ALSO EXTENDED THE SLIGHT CHANCE FOR NERN
OHIO INTO CRAWFORD COUNTY PA AND THEN IN TIME INTO THE AFTERNOON.

PREVIOUS DISCUSSION...

THE HEAT IS ON. THE DOG DAYS OF SUMMER HAVE ARRIVED AS A
VERTICALLY STACKED DOME OF HIGH PRESSURE FROM 500 MB DOWN THE
SURFACE REMAINS IN PLACE TODAY. THE HIGH PRESSURE WILL CONTINUE TO
PUMP HIGH DEW POINT AIR INTO THE FORECAST AREA TODAY WITH DEW
POINTS REACHING THE MIDDLE 70S...ESPECIALLY NEAR LAKE ERIE AND
WESTERN THIRD OF THE FORECAST AREA. THE COMBINATION OF THE HIGH
DEW POINTS AND RESULTING HIGH HUMIDITY ALONG WITH HOT AIR
TEMPERATURES WILL CAUSE HEAT INDEX VALUES TO REACH BETWEEN 100 AND
104 THIS AFTERNOON INTO THE EVENING HOURS. SO...WE DECIDED TO
HOIST A HEAT ADVISORY FOR THE WESTERN THIRD OF THE FORECAST AREA
FOR TODAY. THE REST OF THE FORECAST AREA WILL STILL BE HOT AND
HUMID BUT WILL KEEP HEAT INDEXES DOWN TO BETWEEN 98 AND 99 DURING
THE AFTERNOON AND EVENING.

AS FAR AS THUNDERSTORMS GO...THE SUPPRESSION OF THE HIGH PRESSURE
OVERHEAD...DECIDED TO NOT MENTION THUNDERSTORMS ANY PLACE IN THE
FORECAST AREA. THERE COULD BE AN ISOLATED THUNDERSTORM THAT DEVELOPS
BUT AREAL COVERAGE SHOULD BE SO MINIMAL THAT IT IS NOT WORTH
MENTIONING AT THIS TIME.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
THE DOME OF HIGH PRESSURE IS EXPECTED TO MOVE SLOWLY SOUTHEAST
TONIGHT INTO FRIDAY. THIS WILL SHIFT THE SUPPRESSION FROM THE HIGH
TO THE SOUTH. HOWEVER...THE HEAT AND HUMIDITY WILL CONTINUE TONIGHT
MAKING IT FEEL VERY UNCOMFORTABLE FOR SLEEPING. THE HEAT CONTINUES
TOMORROW WITH A GOOD CHANCE THAT WE WILL NEED TO HOIST ANOTHER HEAT
ADVISORY FOR A MUCH LARGER AREA. HEAT INDEX VALUES ONCE AGAIN REACH
BETWEEN 100 AND 104 DURING THE AFTERNOON AND EVENING HOURS ON
THURSDAY. LITTLE CHANGE IF ANY IS EXPECTED THURSDAY NIGHT INTO
FRIDAY AS HOT MUGGY CONDITIONS CONTINUE.

A REPRIEVE ARRIVES ON SATURDAY AS A COLD FRONT SLIPS SOUTH ACROSS
THE AREA. THIS SHOULD KNOCK TEMPERATURES DOWN A FEW PEGS AND
DEFINITELY LOWER DEW POINT TEMPERATURES AS WELL. THIS SHOULD RESULT
IN NOTICEABLY COOLER TEMPERATURES AND HUMIDITY LEVELS.

AS THE FRONT MOVES THROUGH THE AREA...THE POTENTIAL EXISTS FOR THE
THREAT OF SHOWERS AND THUNDERSTORMS ACROSS THE AREA.
THEREFORE...WILL HOLD ON TO THE LIKELY CATEGORY. MOISTURE ASSOCIATED
WITH THE COLD FRONT EXITS TO THE SOUTH FAIRLY QUICKLY AND WILL GO
AHEAD AND END THE THREAT FOR SHOWERS AND THUNDERSTORMS FROM NORTH TO
SOUTH IN THE AFTERNOON.  FAIR WEATHER RETURNS AGAIN FOR SATURDAY
NIGHT.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
A COOLER AREA OF HIGH PRESSURE WILL BE BUILDING INTO THE REGION ON
SUNDAY IN THE WAKE OF A COLD FRONT THAT SHOULD BE NEAR THE EAST
COAST. AN UPPER LEVEL TROUGH WILL THEN TAKE UP RESIDENCE ACROSS THE
GREAT LAKES REGION FOR MONDAY INTO TUESDAY. THERE MAY BE A PIECE OF
JET ENERGY THAT MOVES THROUGH THIS TROUGH FROM LATE MONDAY INTO
TUESDAY. THIS WILL BRING INCREASING CHANCES OF THUNDERSTORMS. THE
STRONGER PIECE OF ENERGY WILL LIKELY NOT ARRIVE UNTIL WEDNESDAY.

TEMPERATURES SUNDAY INTO MONDAY MAY BE SLIGHTLY BELOW SEASONAL
AVERAGES BUT WE WILL WARM AHEAD OF THE NEXT COLD FRONT THAT WILL
ARRIVE WEDNESDAY INTO THURSDAY.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
CONTINUED VFR CONDITIONS. ISOLATED AFTERNOON SHRA/TS WOULD LIKELY
BE ISOLATED TO JUST THE TOLEDO AREA. OTHERWISE FOCUS IS SOUTHEAST
OF OUR SITES. MAY HAVE SOME PATCHY MVFR BR/HZ TOWARD THU MORNING
BUT NOT MUCH. VFR AGAIN THURSDAY WITH EVEN LESS OF A CHANCE FOR
SHRA/TS.

.OUTLOOK...NON VFR IN PATCHY EARLY MORNING FOG.

&&

.MARINE...
HIGH PRESSURE CENTERED OVER THE WESTERN OHIO RIVER VALLEY WILL
GRADUALLY WEAKEN AS IT SHIFTS SOUTHEAST THROUGH FRIDAY. AS A COLD
FRONT APPROACHES ON FRIDAY IT APPEARS THAT SOUTHWESTERLY WINDS WILL
BE ON THE INCREASE. WINDS MAY INCREASE TO 15 TO 25 KNOTS ALLOWING
WAVES TO BUILD TO 3 TO 5 FEET FOR THE OPEN WATERS AND EASTERN HALF
OF THE LAKE. THESE STRONGER WINDS WILL PERSIST UNTIL A COLD FRONT
PASSES FRIDAY NIGHT INTO EARLY SATURDAY. SO WITH THAT SAID IT
APPEARS A SMALL CRAFT ADVISORY WILL BE NEEDED FRIDAY INTO AT LEAST
SATURDAY MORNING. HIGH PRESSURE WILL BUILD OVER THE LAKE SATURDAY
NIGHT INTO SUNDAY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...HEAT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR OHZ003-006>011-
     013-017>023-027>033-036>038-047.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...LOMBARDY
NEAR TERM...TK/LOMBARDY
SHORT TERM...LOMBARDY
LONG TERM...MULLEN
AVIATION...OUDEMAN
MARINE...MULLEN
Hazardous weather outlook, Jul 17, 9:43 AM EDT, 5 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
943 AM EDT WED JUL 17 2013

OHZ012-014-089-PAZ001>003-181345-
LAKE-ASHTABULA INLAND-ASHTABULA LAKESHORE-NORTHERN ERIE-
SOUTHERN ERIE-CRAWFORD PA-
943 AM EDT WED JUL 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HEAT INDEX VALUES MAY APPROACH 100 ON THURSDAY IN MANY LOCATIONS
DUE TO THE HIGH TEMPERATURES AND HUMIDITY VALUES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ003-006>011-013-017>023-027>033-036>038-047-181345-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-GEAUGA-HANCOCK-
SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
943 AM EDT WED JUL 17 2013

...HEAT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HEAT INDEX VALUES MAY APPROACH 100 ON THURSDAY IN MANY LOCATIONS
DUE TO THE HIGH TEMPERATURES AND HUMIDITY VALUES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-181345-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
943 AM EDT WED JUL 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 3:50 AM EDTHeat AdvisoryCLEAshland, Crawford, Cuyahoga, Erie, Geauga, Hancock and 20 more17 hr
Jul 17, 3:25 PM EDTHeat AdvisoryCLEAshland, Crawford, Cuyahoga, Erie, Geauga, Hancock and 20 more29 hr

Nearby

Severe Thunderstorm Warnings in Ohio, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.